South Dakota, 2021

Flood in South Dakota, June 10 to 11, 2021

June 10 to 11, 2021 · NWS ABR · 1 event in 1 county or zone

Thunderstorms produced heavy rains of 2 to 6 inches across a large portion of central and western Corson County (isolated 6 to 10 inches) during severe to extreme drought on the evening of June 8th. This caused the Grand River at Little Eagle to rise above flood stage, 15 feet, from the early morning of the 10th to the early morning of the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms produced heavy rains of 2 to 6 inches across a large portion of central and western Corson County (isolated 6 to 10 inches) during severe to extreme drought on the evening of June 8th. This caused the Grand River at Little Eagle to rise above flood stage, 15 feet, from the early morning of the 10th to the early morning of the 11th. Starting at about 5 feet, the river crested in moderate flood state at 17.89 feet by the early afternoon on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 9, 10:36 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 9, 10:36 PM MST, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1236 AM CDT Thu Jun 10 2021

.UPDATE...
Issued at 1229 AM CDT Thu Jun 10 2021

See below for an aviation forecast discussion for the 06Z TAFs.

UPDATE Issued at 915 PM CDT Wed Jun 9 2021

Precipitation threat has ended across the southern part of the
CWA, therefore have removed POPs for the remainder of the evening.
No changes made to winds or temperatures at this time.

&&

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 241 PM CDT Wed Jun 9 2021

The main concerns with the near-term forecast remain very warm
temperatures and potential severe weather Thursday night. Presently,
thunderstorms are kicking off in the far eastern forecast area. With
little shear, these storms are unlikely to become severe and should
move out of the area over the next few hours.  Otherwise, CAMs are a
bit split on whether or not there could be some convection later
this afternoon/evening over central South Dakota. With a cu field
already developed over central South Dakota and a weak frontal
boundary passing through, could see a few thunderstorms develop.
Once again, with little shear, not expecting severe weather to
develop this afternoon/evening.

The bigger event looks to be Thursday night and lingering into
Friday morning. A strong surface low moves to the northeast from
eastern Montana/Wyoming through the day. An associated cold
frontal boundary will help trigger discrete cells in western South
Dakota during the afternoon hours. As the frontal boundary
quickly progresses eastward, storms will develop into a QLCS. CAMs
are very consistent in the idea that coverage will be widespread
and cover most of the forecast area. Though quick moving, storms
may provide a quick heavy burst of well-needed rain. With steep
mid- level lapse rates, strong shear, and plenty of instability,
all the ingredients are there for potential severe weather. With
that, all hazards are on the table, especially early on as storms
are more discrete. Once the system lines out, winds will become
the biggest threat while other threats gradually diminish. Areas
most likely to see a couple tornadoes or very large hail are those
along and west of the Missouri River.

In regards to very warm temperatures, a ridge builds back and
amplifies over the area tonight and Thursday.  Along with southerly
flow at the surface advecting moister and warmer air into the
region, apparent temperatures will be quite warm.  Presently,
maximum apparent temperatures fall a couple degrees on either side
of 100.  With this being a borderline situation, holding off on Heat
Advisory headlines for now.

.LONG TERM...(Friday Evening through Wednesday)
Issued at 241 PM CDT Wed Jun 9 2021

For the long term forecast, it appears generally dry and warm/hot
conditions will continue. Flat mid level ridging over the Northern
Plains will gradually give way to rising heights as mid level ridge
starts to re-assert itself over the Western High Plains. H5 heights
in excess of 588 decameters looks likely come early to middle part
of next week. H7 temps become pretty warm, especially out west, with
those warmer temperatures aloft spilling over into the eastern CWA
toward the latter part of the week. The mid to upper ridge and warm
air aloft should preclude much in the way of any convection through
most of the long term. Temperatures will average out above normal
for most of the period. By early next week temperatures will likely
be some 4-6 standard deviations above normal during max heating.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1229 AM CDT Thu Jun 10 2021

Terminals KABR,KATY,KPIR,KMBG

Other than an isolated shower or thunderstorm in the KABR vicinity
during the first couple of hours of the TAF valid period, dry VFR
conditions will prevail across the area through the day Thursday.
By late Thursday evening, a line of showers and thunderstorms is
expected to reach central South Dakota, possibly reaching KMBG
and KPIR by 04Z Friday. Periods of sub-VFR cigs and vsbys in heavy
rain will be possible with the storms. Large hail and damaging
winds will also be possible with these storms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Telken
LONG TERM...TDK
AVIATION...Dorn
Hazardous weather outlook, Jun 9, 3:09 AM MST, 21 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
509 AM CDT Wed Jun 9 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101015-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
509 AM CDT Wed Jun 9 2021 /409 AM MDT Wed Jun 9 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and windy conditions are expected on Thursday. Heat index values
will approach 100 to 105 in the afternoon.

Thunderstorms will be possible Thursday night into Friday morning as
a cold front pushes through the region. Some storms will be strong to
severe with the main threats being damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Corson

When
June 10, 1:00 AM MST to June 11, 1:45 AM MST
Where
Corson County, 9.6 mi NNW of Athboy to 12.57 mi NNW of Athboy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.700, -102.000

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964086.